Use of immune checkpoint inhibitors (ICIs) was clearly associated with higher incidences of specific neurologic toxicities in a broad-based retrospective pharmacovigilance study, and clinicians need to monitor for these immune-related adverse events (irAEs) when using these agents, investigators said.
Using de-identified individual case safety reports (ICSRs) from the World Health Organization’s (WHO) pharmacovigilance database, VigiBase, investigators performed a disproportionality analysis to determine whether neurologic events were more common with ICIs. Disproportionality analyses compare the proportion of specific AEs reported for an agent with the proportion of the same AEs for a control group. Disparities suggest possible associations between the agent and the AE(s). Of roughly 19 million ICSRs included in the study, 48,653 contained reports of ICI-associated AEs.
Table. Prevalence of Neurologic AEs in Patients Treated With ICIsa (Click to Enlarge)
Investigators limited their study of neurologic irAEs to those suspected to have been caused by ICIs and identified increases in neurologic events after ICI therapy. Myasthenia gravis accounted for 0.47% of ICI reports versus 0.04% of the full database (reporting odds ratio [ROR], 16.5); encephalitis or myelitis, 0.51% versus 0.05% (ROR, 10.4); peripheral neuropathy, 1.16% versus 0.67%; cerebral artery vasculitis, 0.07% versus 0.01% (ROR 10.6); and noninfectious meningitis, 0.15% versus 0.06% (ROR, 3.1).
Neurologic toxicities were “substantially” more common in men than women, respectively: myasthenia gravis, 60.98% versus 39.02%; encephalitis/myelitis, 63.35% of versus 36.94; Guillian-Barre syndrome, 65.74% versus 34.26%; noninfectious meningitis, 53.03% versus 46.97%.
... to read the full story